0
Special Feature |

Picture of the Month—Diagnosis FREE

[+] Author Affiliations

Section Editor: Albert C. Yan, MD
Assistant Section Editor: Samir S. Shah, MD

More Author Information
Arch Pediatr Adolesc Med. 2006;160(8):802. doi:10.1001/archpedi.160.8.802.
Text Size: A A A
Published online

DENOUEMENT AND DISCUSSION: STEVENS-JOHNSON SYNDROME

On the basis of the clinical findings, a diagnosis of Stevens-Johnson syndrome was made. The cause was identified to be a nonsteroidal anti-inflammatory drug, nabumetone, that the patient had begun taking 4 days before the skin eruption occurred for muscle soreness after a motor vehicle crash. Nabumetone administration was discontinued.

The patient was transferred to the intensive care unit for fluid resuscitation and pain control. Intravenous immunoglobulin was initiated at a dosage of 0.7 g/kg per day for 3 days. The patient's general condition stabilized. After 24 hours, new skin lesions stopped appearing. The lesions that were already present resolved over the following 3 to 4 weeks. The patient was discharged on hospital day 8 in good health with no sequelae.

Stevens-Johnson syndrome is a severe reactive condition affecting skin and mucosal surfaces. By definition, Stevens-Johnson syndrome has extensive skin involvement accompanied by erosions of at least 2 mucosal surfaces. It is often triggered by the administration of a medication, such as sulfamethoxazole, carbamazepine, phenytoin, nonsteroidal anti-inflammatory drugs, or allopurinol,1,2 or by infection, such as with mycoplasma. Targetoid skin lesions, as in this patient, are characteristic. Individual lesions classically demonstrate central violaceous color bounded by pallor and a rim of erythema. Stevens-Johnson syndrome is associated with a high mortality rate. Intensive multidisciplinary supportive management and discontinuation of the causative drug or treatment of the underlying infection leading to the condition are the cornerstones of management. The use of corticosteroids in the treatment of Stevens-Johnson syndrome has been controversial because some case series35 have shown increased mortality in these patients. This may be owing to the immunosuppressive effect of prolonged treatment and an increased susceptibility to infection. Although the use of intravenous immunoglobulin is not yet the standard of care, several small studies6,7 have suggested that it may halt the progression of and decrease morbidity and mortality from toxic epidermal necrolysis; isolated case reports and a recent case series have documented similar benefits of intravenous immunoglobulin in Stevens-Johnson syndrome.8

Correspondence: Mark D. P. Davis, MD, Department of Dermatology, Mayo Clinic, 200 First Street SW, Rochester, MN 55905 (davis.mark2@mayo.edu).

Accepted for Publication: November 8, 2005.

Author Contributions:Study concept and design: Reichenberg and Davis. Acquisition of data: Reichenberg and Davis. Drafting of the manuscript: Reichenberg and Davis. Critical revision of the manuscript for important intellectual content: Reichenberg and Davis.

Roujeau  JCKelly  JPNaldi  L  et al.  Medication use and the risk of Stevens-Johnson syndrome or toxic epidermal necrolysis N Engl J Med 1995;3331600- 1607
PubMed
Lin  MSDai  YSPwu  RFChen  YHChang  NC Risk estimates for drugs suspected of being associated with Stevens-Johnson syndrome and toxic epidermal necrolysis: a case-control study Intern Med J 2005;35188- 190
PubMed
Rasmussen  JE Erythema multiforme in children: response to treatment with systemic corticosteroids Br J Dermatol 1976;95181- 186
PubMed
 Corticosteroids for erythema multiforme? Pediatr Dermatol 1989;6229- 250
PubMed
Halebian  PHCorder  VJMadden  MRFinklestein  JLShires  GT Improved burn center survival of patients with toxic epidermal necrolysis managed without corticosteroids Ann Surg 1986;204503- 512
PubMed
Viard  IWehrli  PBullani  R  et al.  Inhibition of toxic epidermal necrolysis by blockade of CD95 with human intravenous immunoglobulin Science 1998;282490- 493
PubMed
Trent  JTKirsner  RSRomanelli  PKerdel  FA Analysis of intravenous immunoglobulin for the treatment of toxic epidermal necrolysis using SCORTEN: the University of Miami experience Arch Dermatol 2003;13939- 43
PubMed
Metry  DWJung  PLevy  ML Use of intravenous immunoglobulin in children with Stevens-Johnson syndrome and toxic epidermal necrolysis: seven cases and review of the literature Pediatrics 2003;1121430- 1436
PubMed

Figures

Tables

References

Roujeau  JCKelly  JPNaldi  L  et al.  Medication use and the risk of Stevens-Johnson syndrome or toxic epidermal necrolysis N Engl J Med 1995;3331600- 1607
PubMed
Lin  MSDai  YSPwu  RFChen  YHChang  NC Risk estimates for drugs suspected of being associated with Stevens-Johnson syndrome and toxic epidermal necrolysis: a case-control study Intern Med J 2005;35188- 190
PubMed
Rasmussen  JE Erythema multiforme in children: response to treatment with systemic corticosteroids Br J Dermatol 1976;95181- 186
PubMed
 Corticosteroids for erythema multiforme? Pediatr Dermatol 1989;6229- 250
PubMed
Halebian  PHCorder  VJMadden  MRFinklestein  JLShires  GT Improved burn center survival of patients with toxic epidermal necrolysis managed without corticosteroids Ann Surg 1986;204503- 512
PubMed
Viard  IWehrli  PBullani  R  et al.  Inhibition of toxic epidermal necrolysis by blockade of CD95 with human intravenous immunoglobulin Science 1998;282490- 493
PubMed
Trent  JTKirsner  RSRomanelli  PKerdel  FA Analysis of intravenous immunoglobulin for the treatment of toxic epidermal necrolysis using SCORTEN: the University of Miami experience Arch Dermatol 2003;13939- 43
PubMed
Metry  DWJung  PLevy  ML Use of intravenous immunoglobulin in children with Stevens-Johnson syndrome and toxic epidermal necrolysis: seven cases and review of the literature Pediatrics 2003;1121430- 1436
PubMed

Correspondence

CME
Meets CME requirements for:
Browse CME for all U.S. States
Accreditation Information
The American Medical Association is accredited by the Accreditation Council for Continuing Medical Education to provide continuing medical education for physicians. The AMA designates this journal-based CME activity for a maximum of 1 AMA PRA Category 1 CreditTM per course. Physicians should claim only the credit commensurate with the extent of their participation in the activity. Physicians who complete the CME course and score at least 80% correct on the quiz are eligible for AMA PRA Category 1 CreditTM.
Note: You must get at least of the answers correct to pass this quiz.
You have not filled in all the answers to complete this quiz
The following questions were not answered:
Sorry, you have unsuccessfully completed this CME quiz with a score of
The following questions were not answered correctly:
Commitment to Change (optional):
Indicate what change(s) you will implement in your practice, if any, based on this CME course.
Your quiz results:
The filled radio buttons indicate your responses. The preferred responses are highlighted
For CME Course: A Proposed Model for Initial Assessment and Management of Acute Heart Failure Syndromes
Indicate what changes(s) you will implement in your practice, if any, based on this CME course.
NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).
Submit a Comment

Multimedia

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

See Also...
Related Topics
PubMed Articles